Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 14, 2008, 3:05 PM PDT for Alpine County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 3:05 PM PDT (22:05 UTC)
- Expired
- Jul 14, 2008, 5:00 PM PDT
- In force
- 115 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Alpine County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KREV 142209
FFWREV
CAC003-150100-
/O.NEW.KREV.FF.W.0004.080714T2205Z-080715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALPINE COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF MARKLEEVILLE...
* UNTIL 600 PM PDT
* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED 6 MILES SOUTH OF
JUNCTION CA 89 AND CA 4...OR ABOUT 9 MILES SOUTH OF MARKLEEVILLE.
* SOME LOCATIONS AFFECTED INCLUDE...GROVER HOT SPRINGS STATE PARK...INDIAN
CREEK RESERVOIR...MARKLEEVILLE...MONITOR PASS...WOODFORDS... PORTIONS OF
THE WEST FORK CARSON RIVER IN ALPINE COUNTY...ALPINE COUNTY AIRPORT.
RAINFALL AMOUNTS OF OVER ONE INCH HAVE BEEN INDICATED BY DOPPLER RADAR.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES
LAT...LON 3883 11976 3871 11959 3863 11963 3849 11955
3842 11957 3840 11962 3866 11994
$$
HOON1 follow-up statement
000
WGUS75 KREV 150000
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
500 PM PDT MON JUL 14 2008
CAC003-150010-
/O.CAN.KREV.FF.W.0004.000000T0000Z-080715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-
500 PM PDT MON JUL 14 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALPINE COUNTY...
THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.
IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP
US IMPROVE OUR WARNING PROCESS.
LAT...LON 3883 11976 3871 11959 3863 11963 3849 11955
3842 11957 3840 11962 3866 11994
$$
HOONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:55 AM PDT, 11 hours 10 minutes earlier.
Area forecast discussion, Jul 14, 3:55 AM PDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 355 AM PDT MON JUL 14 2008 .SHORT TERM... A LARGE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE SWRN CONUS THROUGH THE SHORT TERM WITH ZONAL FLOW ACROSS THE NRN TIER. MONSOONAL MOISTURE IS SLOWLY BEING ADVECTED NORTH INTO THE SRN GREAT BASIN. THE MOISTURE GRADIENT CAN BE INFERRED FROM SATELLITE IMAGERY AND IS VERY CLEAR FROM SFC OBSERVATIONS. AT 0900Z DEW POINTS ACROSS NEVADA WERE IN THE 40S AS FAR NORTH AS RENO AND FALLON. THE AIR MASS IS DRIER ACROSS NRN NEVADA WITH DEW POINTS IN THE 20S MAINLY NORTH OF A LINE FROM LOVELOCK TO EUREKA. THIS MOISTURE WILL HAVE AN IMPORTANT EFFECT ON OUR WEATHER TODAY. ISOLD TSTMS DEVELOPED ACROSS WRN NEVADA AND THE ERN SIERRA SUNDAY AFTN AND EVENING. THE LWR AIR MASS AT THE TIME WAS RELATIVELY DRY AND GUSTY WINDS WERE THE MAIN RESULT OF THE TSTMS. DRY AIR EXTENDED AS HIGH AS 500 MB ON THE SUNDAY AFTN 0Z SOUNDING AT RENO. THIS DRY AIR HELPED TO EVAPORATE ANY RAINFALL FROM THE STORMS AND HELPED TO CREATE STRONG DOWNDRAFTS. THE SITUATION WILL BE SOMEWHAT DIFFERENT TODAY AS THE AIR MASS IS STARTING TO BECOME MORE MOIST. RAINFALL WILL HAVE A BETTER CHANCE OF REACHING THE SFC AS THE LWR AIR MASS STARTS TO SATURATE. TSTMS ARE EXPECTED TO BE ISOLD THIS AFTN AND EVENING. HOWEVER THE STORM MOVEMENT WILL ONLY BE AROUND 10 KTS SO ANY RAINFALL COULD BE LOCALLY HEAVY. PONDING OF WATER IS POSSIBLE NEAR ANY OF THE STRONGER RAIN SHOWERS AND TSTMS. THE AIR MASS WILL BE RELATIVELY UNSTABLE THIS AFTN AS LIFTED INDEX VALUES DROP TO AROUND -1. HIGH LEVEL TOTAL TOTALS ARE PROGGED TO BE AROUND 30 ACROSS THE SRN ZONES. A 340K THETA-E RIDGE SHOULD MOVE INTO WRN NEVADA BY THIS EVENING. PRECIPITABLE WATER VALUES WILL CONTINUE TO INCREASE TODAY WITH VALUES OF UP TO 0.75 INCH EXTENDING NORTH TO AROUND THE HWY 50 CORRIDOR. K INDEX VALUES OVER THE KREV SRN ZONES WILL INCREASE TO AROUND 32 BY 00Z TUESDAY. VALUES THIS HIGH ARE A GOOD REFLECTION OF THE MOISTENING AIR MASS. HOWEVER... DRY SOIL CONDITIONS SHOULD ALLOW MUCH OF THE RAINFALL TO BE ABSORBED SO PONDING OF WATER IS ANTICIPATED ONLY NEAR THE HEAVIEST SLOW- MOVING SHOWERS THIS AFTN AND EVENING. BY TUESDAY THE MONSOONAL MOISTURE SURGE SHOULD START TO BE PUSHED TO THE EAST. ISOLATED SHOWERS AND TSTMS SHOULD OCCUR MAINLY OVER MONO AND MINERAL COUNTIES IN THE AREA OF GREATEST INSTABILITY. JUST A SLIGHT CHC OF TSTMS OVER FAR SRN MONO AND MINERAL COUNTIES ON WEDNESDAY AS THE LWR AIR MASS STABILIZES SOMEWHAT AND THE MAIN MOISTURE MOVES EAST OF THE AREA. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY. OHARA .LONG TERM...THURSDAY THROUGH SUNDAY... THE GFS CONTINUES ITS RUN TO RUN INCONSISTENCY. THE MONDAY 00Z MODEL RUN WENT AWAY FROM THE IDEA OF EXPANDING THE RIDGE WITH TEMPERATURES CLIMBING TO UPPER 90S OR LOW 100S OVER WESTERN NV VALLEYS OVER THE WEEKEND AND NOW SHOWS A TROUGH OVER THE NORTHWEST CONUS WITH MUCH COOLER TEMPERATURES FOR THE AREA. GFSX MOS GUIDANCE NOW FORECASTS HIGHS IN THE UPPER 80S FOR RENO NEXT WEEKEND...AROUND 8 DEGREES COOLER THAN PREVIOUS MODEL RUN. THE GFS ENSEMBLE MEAN/EC SOLUTIONS KEEP A TROUGH OFF THE WEST COAST THROUGH THE WEEKEND WITH THE EC DEEPER AND FARTHER SOUTH. BOTH MODELS WOULD KEEP WARMER TEMPERATURES ACROSS CA AND NV THAN THE DETERMINISTIC GFS MENTIONED ABOVE. WILL FOLLOW HPC AND USE THE GFS ENSEMBLE MEAN/ECMWF SOLUTIONS BUT REMAIN SKEPTICAL OF DETAILS DURING THE PERIOD...ESPECIALLY TEMPERATURE FORECASTS. WILL TWEAK OUR TEMP FORECASTS DOWN SLIGHTLY...BUT KEEP THEM NEAR THE HIGH END OF ENSEMBLE GUIDANCE. NO PRECIPITATION IS EXPECTED ACROSS THE AREA DURING THE PERIOD. RC && .AVIATION... SMOKE AND HAZE CONDITIONS HAVE IMPROVED OVERNIGHT WITH ALL TAF SITES IN THE EASTERN SIERRA AND WESTERN NV REPORTING VSBYS GREATER THAN 6SM AT 3AM. EXPECT VSBYS TO REMAIN VFR THROUGH 00Z AT WHICH TIME HAZE/SMOKE SHOULD START TO FILTER BACK INTO THE VALLEYS AS WINDS BECOME WESTERLY 10-15KTS. BASED ON PAST FEW DAYS...VSBYS OVERNIGHT TONIGHT SHOULD BE IN THE 3-5 SM RANGE. TSTMS REMAIN A THREAT FOR ALL SITES THIS AFTN AND EVENING... BEGINNING AROUND 20Z FOR KTVL/KTRK AND A COUPLE HOURS LATER FOR KRNO/KLOL. COVERAGE WILL BE ISOLD AT TAF SITES BUT SCATTERED ACROSS MONO AND MINERAL COUNTIES...WHERE LOCALIZED HVY RAIN IS POSSIBLE WITH TSTMS. CONVECTION SHOULD WIND DOWN AFTER 03Z. RC && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 14, 2:12 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 212 PM PDT MON JUL 14 2008 CAZ072-073-NVZ001-003-142230- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON COUNTIES-MONO- 212 PM PDT MON JUL 14 2008 ...THUNDERSTORMS TO AFFECT A PORTION OF HIGHWAY 395 FROM GARDNERVILLE TO COLEVILLE... AT 210 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING AN AREA OF THUNDERSTORMS EXTENDING FROM WOODFORDS TO TOPAZ LAKE TO WALKER...MOVING NORTHEAST AT 10 MPH. FREQUENT DEADLY LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH... ARE EXPECTED WITH THE STRONGER STORMS. HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF WATER ON AREA ROADS INCLUDING HIGHWAY 395 BETWEEN GARDNERVILLE AND COLEVILLE...HIGHWAY 88 BETWEEN PICKETTS JUNCTION AND MINDEN...AND HIGHWAY 89 BETWEEN WOODFORDS AND TOPAZ INCLUDING MONITOR PASS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJD
Special weather statement, Jul 14, 2:50 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 250 PM PDT MON JUL 14 2008 CAZ073-142315- MONO- 250 PM PDT MON JUL 14 2008 ...HEAVY RAINFALL OVER TIOGA PASS... AT 247 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR TIOGA PASS...OR 8 MILES SOUTHWEST OF LEE VINING...MOVING NORTH AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON HIGHWAY 120 BETWEEN LEE VINING AND TIOGA PASS. ANYONE DRIVING OVER THIS PASS TO OR FROM YOSEMITE NATIONAL PARK SHOULD SLOW DOWN AND USE EXTRA CAUTION. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJD
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.